Texas, 2002

Damaging Wind in Texas, August 4, 2002

August 4, 2002 · NWS SHV · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 4, 2:20 PM CST, 25 minutes earlier.

Area forecast discussion, Aug 4, 2:20 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
320 PM CDT SUN AUG 4 2002

PRIMARY FEATURE OF INTEREST THIS FORECAST IS THE AREA OF LOW
PRESSURE SPINNING IN THE NRN GULF. MODELS ARE FAIRLY CONSISTENT IN
BRINGING THIS LOW NWWD INTO LA TOMORROW. STILL NOT SURE HOW MUCH OF
THE PRECIP WILL REACH OUR CWA...AS CONVECTION WILL LIKELY BE
CONCENTRATED ON THE ERN HALF OF THE SYSTEM. WE WILL CARRY SOME LOW
CHANCE POPS IN THE SE TOMORROW...TAPERING TO 0 IN THE NW. AS MORE OF
THE MOISTURE OVERSPREADS THE AREA ON TUESDAY...BELIEVE WE WILL SEE
BETTER RAIN CHANCES THEN. AVN CONTINUES TO SHOW DRIER AIR MAKING A
BACKDOOR ENTRANCE INTO THE AREA MIDWEEK...SO WE HAVE DRIED OUT THE
EXTENDED FROM THURSDAY ON.

INCREASED CLOUD COVER IN THE FIRST PART OF THE WEEK SHOULD GIVE US A
BREAK FROM THE HOT TEMPS OF LATE...BUT WE SHOULD STILL REMAIN MOSTLY
IN THE 90S. WENT NEAR OR A LITTLE ABOVE MAV GUIDANCE FOR TOMORROW...
THINKING THAT PERHAPS MAV IS GIVING A BIT TOO MUCH CLOUD COVER FOR
TOMORROW.

FCSTID = 5
SHV   75  95  73  94 /  10  20  20  40
MLU   73  93  73  92 /  10  20  20  40
TXK   75  97  73  94 /   0   0   0  40
TYR   74  96  73  94 /  10   0   0  40
LFK   72  95  72  92 /  10  20  20  40

.SHV...NONE.

In the hours before

Special weather statement, Aug 4, 9:30 AM CST, 5 hours 15 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-041630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 AM CDT SUN AUG 4 2002

DAYTIME HEATING MAY RESULT IN ISOLATED THUNDERSTORMS THIS AFTERNOON
AND EVENING. GUSTY WINDS ARE LIKELY AROUND ANY THUNDERSTORM THAT
DEVELOPS ON A HOT DAY...BUT ORGANIZED SEVERE WEATHER IS NOT
EXPECTED.

ACTIVATION OF EMERGENCY MANAGERS...STORM SPOTTERS...AND SKYWARN
NETWORKS...IS NOT EXPECTED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gregg

When
August 4, 2:45 PM CST
Where
Gregg County, Kilgore
Measured
56 kt (64 mph)
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
32.383, -94.883

Numerous trees down. Several trees fell on a house doing considerable damage to the roof and frame of the home while another tree crushed a pickup truck.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311631.